Texas, 2016Flooding in Texas, March 10 to 24, 2016
March 10 to 24, 2016 · NWS LCH · 2 events in 2 counties and zones
Multiple days of heavy rain fell across the Sabine River Valley causing massive flooding in the basin. Across the Toledo Bend Reservoir rainfall amounts averaged 15 to 20 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple days of heavy rain fell across the Sabine River Valley causing massive flooding in the basin. Across the Toledo Bend Reservoir rainfall amounts averaged 15 to 20 inches. This pushed the lake level to a record of 174.36 which is several inches higher than the previous record set in 1989. All operational flood gates were fully opened to stabilize and gradually lower the lake level. Two gates were kept shut since maintenance were being performed. An estimated 205,000 cfs was being released at the peak of the event and this produced record flooding at most sites downstream and north of Interstate 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 10, 6:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 10, 6:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 PM CST THU MAR 10 2016
.DISCUSSION...
FOR THE 00Z TAF PACKAGE.
&&
.AVIATION...
LOW CIGS/VSBYS EXPECTED TONIGHT AMID A STILL VERY MOIST
ATMOSPHERIC COLUMN AND LIGHT WINDS. IFR IS EXPECTED. MODEL DATA
SUGGESTING ANOTHER BURST OF SHOWER AND TSTM ACTIVITY DEVELOPING
OVER THE GULF WATERS AND SPREADING NORTH DURING THE OVERNIGHT
HRS...PRIMARILY OVER SOUTH CENTRAL LA. SOME EVIDENCE IN
RADAR/SATELLITE IMAGERY THAT THIS PROCESS MAY ALREADY BE UNDERWAY.
WILL CONTINUE TO MONITOR TRENDS...BUT FOR NOW PREVAILED VCTS WITH
PROB THUNDER GROUPS AT ALL BUT KBPT.
13
&&
.PREV DISCUSSION... /ISSUED 455 PM CST THU MAR 10 2016/
SYNOPSIS...
BAND OF HEAVIEST RAIN AND TSTMS HAS NOW MOVED MOSTLY EAST OF THE
AREA...WITH THE BACK EDGE OF THE ACTIVITY NOW CROSSING THE
ATCHAFALAYA BASIN. THE DEEP AND POTENT UPR LOW THAT HAS BROUGHT THE
SIGNIFICANT RAINS TO PARTS OF THE REGION CONTINUES TO SPIN OVER OLD
MEXICO...MORE OR LESS IN THE SAME AREA AS THIS MORNING WITH LITTLE
MOVEMENT TO THE NE. THE DEEPEST MOISTURE IS SHIFTING FURTHER
EAST...BUT ADDITIONAL MOISTURE FM THE SRN GULF OF MEXICO IS
BEGINNING TO FILL IN A NARROW WEDGE OF DRY AIR ON ITS BACKSIDE.
SFC FEATURES REMAIN NEARLY UNCHANGED SINCE THIS MORNING
WITH LOW PRES NEAR THE MIDDLE TX COAST...AND A WEAK FRONT
EXTENDING NE TOWARD SABINE LAKE...JUST NORTH OF LAKE CHARLES
AND NE TOWARD VILLE PLATTE AND SIMMESPORT. SOUTH OF THE
BOUNDARY...WINDS WERE SLY WITH TEMPERATURES IN THE MIDDLE 70S WHILE
NORTH OF THE BOUNDARY WINDS ARE NELY WITH TEMPERATURES IN THE MIDDLE
AND UPR 60S.
DISCUSSION...
THE UPR LOW WILL SLOWLY LIFT NORTH ACRS THE RIO GRANDE VALLEY
THROUGH FRIDAY NIGHT...GRADUALLY OPENING AND LIFTING FURTHER NE OVER
THE AREA ON SATURDAY BEFORE FINALLY EXITING THE AREA ON SUNDAY.
ANOTHER SHORTWAVE TROF WILL FOLLOW IN ITS WAKE SUNDAY NIGHT AS ZONAL
FLOW BECOMES ESTABLISHED ALOFT. MEANWHILE...THE SFC LOW WILL
MIGRATE NW...WITH THE FRONT EXPECTED TO BEGIN LIFTING BACK N
ALLOWING WARM AIR TO RETURN BACK ACRS THE AREA.
RAINFALL TODAY HAS BEEN A LITTLE LESS THAN EXPECTED...ESPECIALLY
ACRS WRN LA AND SE TX WHERE LITTLE IF ANY RAINFALL HAS OCCURRED
THANKS TO DRIER AIR ALOFT. LATEST RADAR TRENDS SHOW SOME MORE
CONVECTION DEVELOPING ACRS SRN TX AND NEAR THE S TX COAST...LIFTING
NORTH. IF THIS ACTIVITY HOLDS TOGETHER...THIS COULD BE THE NEXT
ROUND OF SHOWERS AND STORMS ENTERING OUR AREA AFTER MIDNIGHT
TONIGHT INTO FRIDAY MORNING. ALTHOUGH RAINFALL IS NOT EXPECTED TO
BE QUITE AS PERSISTENT NOR AMOUNTS AS HIGH AS THE LAST FEW
DAYS...THERE IS STILL A RISK FOR TRAINING BANDS OF RAIN WHICH
COULD ADD TO EXISTING FLOOD PROBLEMS OR PRODUCE ADDITIONAL
FLOODING. THUS THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE
TIME BEING. OVERALL...FCST CONFIDENCE IS NOT VERY HIGH REGARDING
QPF OR POPS THROUGH THE NEXT 24 HOURS.
RAIN CHCS WILL CONTINUE IN THE FCST THROUGH SATURDAY...THEN
GRADUALLY TAPER DOWN BY SATURDAY EVENING AS THE UPR LOW LIFTS NE.
THE AFOREMENTIONED SECONDARY SHORTWAVE FOLLOWING IN ITS WAKE WILL
BRING A SMALL CHC FOR SHOWERS OR STORMS ALONG OUR EXTREME NRN
BORDER...BUT WITH ZONAL FLOW FINALLY RETURNING...THIS SYSTEM WILL
BE QUICK TO MOVE EAST SO RAINFALL SHOULD BE LIGHT.
DRY AND WARM CONDITIONS ARE EXPECTED EARLY NEXT WEEK...WITH HIGHS
INTO THE 80S AND LOWS IN THE 60S. RAIN CHCS WILL INCREASE AGAIN BY
WEDNESDAY INTO THURSDAY AS ANOTHER FRONT MOVES SE INTO THE AREA.
MARINE...
SLY WINDS AND ROUGH SEAS WILL GRADUALLY SUBSIDE THROUGH TONIGHT.
A GENERALLY LT TO MDT ONSHORE FLOW WILL PREVAIL THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. OCNL SHOWERS OR TSTMS WILL
STILL BE POSSIBLE THROUGH SATURDAY...WITH DRY WEATHER RETURNING BY
EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 67 75 63 74 / 90 100 50 50
LCH 67 75 62 75 / 90 80 30 40
LFT 68 75 64 75 / 90 100 50 60
BPT 65 75 62 75 / 70 60 20 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR LAZ027>033-
041>045-052>055-073-074.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ052>055.
TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ180-201-215-
216-259>262.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ455-475.
SMALL CRAFT EXERCISE CAUTION FROM MIDNIGHT TONIGHT TO 6 AM CST
FRIDAY FOR GMZ455-475.
&&Hazardous weather outlook, Mar 10, 5:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CST THU MAR 10 2016
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
111200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
500 AM CST THU MAR 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT STORM SYSTEM CONTINUES TO AFFECT THE REGION WITH
ONGOING FLOODING ACROSS SOUTHEAST TEXAS AND WESTERN LOUISIANA...AND
THE POTENTIAL FOR FLOODING TO THE REST OF CENTRAL AND SOUTHERN
LOUISIANA. A FLASH FLOOD WATCH REMAINS IN EFFECT...WITH ONGOING
FLOOD WARNINGS ACROSS INLAND SOUTHEAST TEXAS AND WEST CENTRAL
LOUISIANA. RECORD POOL LEVELS AT TOLEDO BEND WILL CONTINUE...WITH
MAJOR FLOODING ALONG THE SABINE RIVER LIKELY. FLOODING ALONG THE
IMMEDIATE COAST WILL DIMINISH BY THIS AFTERNOON AS THE WINDS
SUBSIDE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLOODING THREAT WILL CONTINUE INTO FRIDAY AS THE SURFACE AND
UPPER LEVEL STORM SYSTEM MEANDERS OVER TEXAS. SHOWER AND THUNDERSTORMS
CHANCES FINALLY DIMINISH BY SATURDAY AFTERNOON AS THE UPPER LEVEL
LOW MOVES NORTHEAST OF THE REGION. A WEAKER UPPER LEVEL DISTURBANCE
MIGHT BRING A SLIGHT CHANCE OF SHOWERS SUNDAY ACROSS INLAND
SOUTHEAST TEXAS AND CENTRAL LOUISIANA...BUT MUCH IMPROVED WEATHER
IS EXPECTED MONDAY AND TUESDAY OF NEXT WEEK. THE NEXT CHANCE OF
PRECIPITATION IS POSSIBLE BY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION REQUESTED FOR TODAY AND FRIDAY.
GMZ430-432-435-450-452-455-470-472-475-111200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
500 AM CST THU MAR 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT STORM SYSTEM CONTINUES TO AFFECT THE REGION WITH
NUMEROUS SHOWERS AND THUNDERSTORMS...AND ELEVATED WINDS AGAIN
TODAY. THE WINDS IS EXPECTED TO SUBSIDE BY THIS AFTERNOON AS A
SURFACE LOW ACROSS THE WESTERN GULF OF MEXICO MOVES NORTH ACROSS
EAST TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE SLOW MOVING SURFACE
AND UPPER LEVEL LOW MEANDERS OVER TEXAS THROUGH SATURDAY. THE
ENTIRE SYSTEM IS EXPECTED TO LIFT NORTHEAST OF THE REGION BY
SATURDAY NIGHT...LEAVING FAIRLY BENIGN WEATHER FOR SUNDAY THROUGH
TUESDAY. THE NEXT CHANCE OF PRECIPITATION IS POSSIBLE BY
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION REQUESTED FOR TODAY AND FRIDAY.
Flood, Newton
- When
- March 10, 8:00 PM CST to March 24, 12:00 AM CST
- Where
- Newton County, 9.47 mi ENE of Mayflower to 5 mi ENE of Mayflower
- Cause
- Heavy Rain
- Property damage
- $86 million
- Reported by
- River/Stream Gage
- Coordinates
- 31.163, -93.578
Prolonged heavy rain on the 9th and 10th pushed Toledo Bend Reservoir to record levels while flooded creeks and streams flowed into the Sabine River. This pushed the river level at Burkeville to a record of 53.82 feet which was 5.77 feet higher than the previous record set in 1999. At Bon Weir the new record set on the 13th was 0.71 feet higher than the previous record set in 1913. At Deweyville the new record set on the 15th was 1 foot higher than the previous record set in 1884. Along the river numerous structures were flooded or in some cases, washed away. The hardest hit town was Deweyville where nearly every structure was flooded to some degree including the schools. County-wide, 458 homes received minor flood damage, 350 had major flood damage, and 500 homes were destroyed by the flood. Ten businesses received major flood damage. At least 60 million dollars is estimated to be the damage totals for homes and businesses, with an additional 26 million dollars for public property.
Flood, Orange
- When
- March 14, 12:00 PM CST to March 24, 12:00 PM CST
- Where
- Orange County, 65.36 mi N of Mulford to 22.82 mi NNE of Mulford
- Cause
- Heavy Rain
- Property damage
- $6.4 million
- Reported by
- River/Stream Gage
- Coordinates
- 31.164, -93.578
Flood water from heavy rain on the 9th and 10th gradually flowed down the Sabine River to Orange County. The river at Orange crested on the 17th at 7.62 feet. This was 2.24 feet below the record set during Hurricane Ike in 2008 and was the second highest crest recorded. Areas north of Interstate 10 had much higher levels since the freeway and railroads acted as a damn holding back water. Most homes along the river flooded with some taking several feet of water, especially north of I-10. Roughly 1,500 structures were affected during the event with 190 structures flooded which includes 177 residences. This caused an estimated $2 million in damage to public infrastructure and roughly $4.4 million to private structures.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, March 10 to 24, 2016$140 million · 3 events
- Flash Flooding and Flooding in Louisiana, March 10 to 15, 2016$11 million · 52 kt wind · 10 events
- Flooding in Texas, March 10 to 22, 2016$2.3 million · 4 events
- Flash Flooding and Flood in Mississippi, March 10 to 15, 2016$2.3 million · 4 events
- Flooding in Louisiana, March 10 to 19, 2016$875,000 · 2 events
- Flash Flooding and Flooding in Louisiana, March 10 to 11, 201660 kt wind · 24 events
- Flooding in Arkansas, March 10 to 31, 20168 events
- High Surf in Oregon, March 10, 20162 events
- High Wind in Alaska, March 10, 201670 kt wind · 1 event
- High Wind in Montana, March 10, 201650 kt wind · 1 event
- Flash Flood in Texas, March 10, 2016$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625651, 625652.